Holiday Tips for Heart Health

Travel Tips:

Flying and travelling are generally safe for heart failure and cardiomyopathy patients. Below are some helpful tips to follow while travelling during the busy holiday season!

  • Make sure that you are cleared by your provider to travel
  • Bring an extra 2-3 days worth of medications with you on your trip in case your travel plans change
  • Pack your medications in your carry-on bag
  • Bring a list of medications (both generic and brand) – don’t forget to include any OTC, herbal or supplement products
  • Give yourself plenty of time to get through the airport line and security
  • Let TSA know if you have a pacemaker or defibrillator and bring the device card with you
  • Get up and stretch/move around on the flight
  • Avoid alcohol on the flight and make sure you are hydrated
  • Do your best to maintain your usual routine while on vacation, including taking all medications as prescribed, sticking with your sodium and fluid restrictions, and monitoring your weight daily
    • If you miss a dose of medication, continue with your next dose as scheduled – don’t ever double up on a medication
  • Bring a list with your doctors’ names and phone numbers – know where the closest hospital is located
  • Make sure you are up to date on all vaccinations if you are travelling out of the country
  • If out of the country, make sure you know what number to dial for emergencies

Tips for Healthy Eating:

  • Try to watch your calorie intake and limit portion sizes
  • Try to limit your sodium intake to 2,000 mg per day. Common holiday foods and beverages high in sodium include:
    • All canned foods, including cranberry sauce, vegetables and soups/stocks
    • Stuffing
    • Bread and butter
    • Cheese and charcuterie boards
    • Turkey with gravy
    • Baked ham
    • Mashed potatoes
    • Desserts
    • Eggnog
  • If you find yourself eating foods higher in sodium, try to do so in moderation
  • As always, if you notice a 2 pound weight gain in a day or 5 pounds in a week, or if you have any new symptoms such as increased shortness of breath, call your healthcare provider!